Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

May 30, 2016Whitfield County, Georgia

NWS Atlanta, GA issued this special weather statement at May 30, 2016, 4:18 PM EDT for Whitfield County, Georgia. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2016, 4:18 PM EDT (20:18 UTC)
Expired
May 30, 2016, 4:45 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA

County Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:35 PM EDTTSTM WND DMG2 Nnw Dalton, GAEMERGENCY MANAGER CALLED THE OFFICE TO REPORT MULTIPLE TREES DOWN ON ROADWAYS WITHIN THE CITY OF DALTON.
May 30, 4:35 PM EDTTSTM WND DMG2 Nnw Dalton, GAEMERGENCY MANAGER REPORTED MULTIPLE TREES DOWN ON STRUCTURES WITHIN THE CITY OF DALTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS82 KFFC 302018
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT MON MAY 30 2016
 
GAZ002>005-302045-
MURRAY GA-CATOOSA GA-WHITFIELD GA-WALKER GA-
418 PM EDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MURRAY...CATOOSA...
WHITFIELD AND EASTERN WALKER COUNTIES UNTIL 445 PM EDT...

AT 418 PM EDT...A STRONG THUNDERSTORM WAS OVER TUNNEL HILL...OR NEAR
RINGGOLD...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...40 TO 50 MPH WIND AND HEAVY RAIN. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. LOCALIZED FLOODING IN LOW 
           LYING AREAS AND POOR DRAINAGE AREAS IS ALSO LIKELY. 
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE 
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS 
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DALTON...CHATSWORTH...VARNELL...TUNNEL
HILL...COHUTTA...DAWNVILLE...ROCKY FACE AND MILL CREEK.

LAT...LON 3488 8515 3496 8495 3473 8477 3462 8508
TIME...MOT...LOC 2018Z 337DEG 11KT 3486 8502 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 30, 3:21 PM EDT, 57 minutes earlier.

Area forecast discussion, May 30, 3:21 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
321 PM EDT MON MAY 30 2016

.SHORT TERM /Tonight through Tuesday Night/...

The cu field on the west side of remnant circulation has really
expanded in the last hour as CAPE values continue to rise to just
over 1000 J/KG areawide. In addition to the increased
clouds...isolated showers continue to pop up but thunder has been
non-existent thus far. Although coverage will increase
slightly...will limit to only low end chance in the grids for the
northern tier and pretty much what you see is what you get.

Circulation remains over the coast of the Carolinas through Tue
afternoon keeping most of the deep moisture with it. We should see
a more active Gulf seabreeze which could affect SW zones late in
the day but by and large expect a carbon copy of todays activity
with slight chance to low end chance pops mainly during the
afternoon hours.

Went close to guidance for both tonights lows with limited cloud
cover as well as tomorrows highs.

Deese

.LONG TERM /Wednesday through Monday/...

Have made only minor changes to the forecast, particularly with the
far extended periods. Overall forecast trends are still on track, so
have avoided any wholescale changes. Previous forecast discussion
follows.

31

&&

.AVIATION... 18Z UPDATE...

Continued VFR anticipated for this cycle with just some SCT
cumulus for the most part. Could make a case for BKN conditions
TUE afternoon but should mix out fairly quickly. Winds will be
shifty once again going from NW/NE today to east tonight and back
to NW on Tuesday.

//ATL CONFIDENCE...18Z UPDATE...
Medium on winds.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  89  68  88 /  20  30  20  20
Atlanta         69  89  70  88 /  20  20  20  20
Blairsville     61  82  62  82 /  20  30  30  40
Cartersville    63  90  65  89 /  20  20  20  20
Columbus        68  92  70  92 /  20  20  10  20
Gainesville     66  86  68  86 /  20  30  20  20
Macon           66  92  68  91 /  20  20  20  20
Rome            63  91  65  90 /  10  20  10  20
Peachtree City  63  89  65  89 /  20  20  20  20
Vidalia         69  91  71  90 /  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....Kovacik
AVIATION...Deese
Hazardous weather outlook, May 30, 2:43 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
243 PM EDT MON MAY 30 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
243 PM EDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
OVER MUCH OF NORTH AND CENTRAL GEORGIA.

WEATHER HAZARDS EXPECTED...
BRIEF WIND GUSTS TO 35 MPH ALONG WITH LOCALLY HEAVY RAIN AND
OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM CHANCES GRADUALLY INCREASE THROUGH THE WEEK AS A
MORE MOIST AND UNSTABLE AIRMASS RETURNS TO THE REGION. THE
GREATEST CHANCE FOR MORE WIDESPREAD DEVELOPMENT LOOKS TO BE
MAINLY AFTERNOON AND EVENING PERIODS OF FRIDAY INTO SUNDAY AS A
FRONTAL BOUNDARY MOVES INTO THE STATE.

WEATHER HAZARDS EXPECTED...

THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...GUSTY WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 30, 4:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT MON MAY 30 2016

GAZ002>005-302045-
MURRAY GA-CATOOSA GA-WHITFIELD GA-WALKER GA-
418 PM EDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MURRAY...CATOOSA...
WHITFIELD AND EASTERN WALKER COUNTIES UNTIL 445 PM EDT...

AT 418 PM EDT...A STRONG THUNDERSTORM WAS OVER TUNNEL HILL...OR NEAR
RINGGOLD...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...40 TO 50 MPH WIND AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LOCALIZED FLOODING IN LOW
           LYING AREAS AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DALTON...CHATSWORTH...VARNELL...TUNNEL
HILL...COHUTTA...DAWNVILLE...ROCKY FACE AND MILL CREEK.

LAT...LON 3488 8515 3496 8495 3473 8477 3462 8508
TIME...MOT...LOC 2018Z 337DEG 11KT 3486 8502

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:02 PM EDTSpecial Weather StatementFFCHenry28 min
May 30, 6:15 PM EDTSpecial Weather StatementFFCBartow30 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.